Author + information
- Received October 10, 2019
- Revision received January 23, 2020
- Accepted February 19, 2020
- Published online June 17, 2020.
- Akshar Jaglan, DO,
- Arshad Jahangir, MD and
- Atul Bhatia, MD∗ ()
- Aurora Cardiovascular and Thoracic Services, Aurora Sinai/Aurora St. Luke’s Medical Centers, Milwaukee, Wisconsin
- ↵∗Address for correspondence:
Dr. Atul Bhatia, Aurora St. Luke’s Medical Center, 2801 W. Kinnickinnic River Parkway, Suite 880, Milwaukee, Wisconsin 53215.
Vagal nerve stimulators are devices used to treat medically refractory epilepsy. Here, we present a rare, unique, and life-threatening side effect of vagal nerve stimulator placement. (Level of Difficulty: Advanced.)
History of Presentation
A 33-year-old woman with no known cardiac disease was referred to our electrophysiology clinic for evaluation of new-onset lightheadedness, dizziness, and syncope. She states that her symptoms have become more frequent over the past few months. Movement does not worsen her symptoms, and they occur randomly throughout the day.
• Physicians should recognize the possibility of bradyarrhythmias as a cause of new-onset, unexplained syncope in patients who are being treated for epilepsy with the concomitant use of a VNS.
• If symptom correlation with bradycardia events (i.e., sinus arrest, AV block) is documented, such patients may benefit from pacemaker implantation.
The patient was known to have seizures since 16 years of age and underwent right temporal lobectomy for seizures resistant to antiepileptic drug therapy. After surgery, she continued to have breakthrough seizures on lamotrigine and lacosamide. An electroencephalogram showed left anterior temporal sharp discharges as well as polyspike wave discharges. For recurrent seizures despite surgical and pharmacological therapy, a vagal nerve stimulator (VNS) was implanted on the left pectoral site to modulate seizure foci. This approach was successful in controlling her seizures by activating vagal nerve stimulation with the onset of aura. After 2 years of being seizure-free, post-VNS implant, she presented with recurrent episodes of syncope and near-syncope without tonic-clonic movements.
While keeping a broad differential diagnosis, we wanted to rule out new seizures, as well as evaluate any arrhythmia causing the patient’s recurrent syncope.
A repeat electroencephalogram did not reveal any new epileptiform abnormalities correlating with the patient’s syncopal episodes. The VNS was programmed to deliver periodic impulses for a 30-s duration with an intervening period of no impulse delivered for 5 min throughout a 24-h period. The programmed output was a 1.5 milliamps (mA), magnet output of 1.75 mA, with a pulse width of 500 ms and a signal frequency of 30 Hz for the past 2 years, which effectively controlled her seizures.
The patient’s baseline electrocardiogram showed normal sinus rhythm with no conduction abnormalities. On continuous 24-h rhythm monitoring, no tachyarrhythmias or bradyarrhythmias were detected. Further VNS testing to assess stimulator output rhythm correlation was performed as an outpatient with an ambulatory cardiac telemetry monitor. At the therapeutic VNS output settings (current output 1.5 mA; magnet output 1.75 mA), the patient had recurrent syncopal and near-syncopal episodes. The ambulatory cardiac telemetry monitor caught multiple 6.8-s pauses (Figure 1) correlating with the syncopal and near-syncopal episodes. The findings suggested marked hypervagotonic response with atrioventricular (AV) block leading to syncopal episodes. The patient’s VNS parameters were reduced to a current output of 1.25 mA and magnet output of 1.5 mA. No further syncopal episodes or AV block was observed at the lower VNS output; however, after 2 weeks, her prodromal seizure symptoms reappeared.
Given the concerns regarding the reoccurrence of the patient’s aura due to the reduction in the VNS output, and the obvious profound cardio-inhibition noted by higher output of VNS settings, a pacemaker implant was recommended to allow the safe reprogramming of higher output from the VNS for seizure control as well as alleviating cardio-inhibition. After the pacemaker was placed, the current output strength was set back to an optimal setting of 1.5 mA and the magnet output of 1.75 mA. The pacemaker’s programmed sensed AV delay was initially kept short to enable constant ventricular pacing due to the severity of symptom recurrences while the VNS outputs were being adjusted under constant telemetry monitoring. We have since then reprogrammed the AV delay to allow for maximal intrinsic conduction. The patient tolerated these settings well, with no further heart block with backup pacing to support ventricular rate (Figure 1). Episodes of paced rhythm during what would have been episodes of AV block have been documented. A timeline of our experiment is depicted in Figure 1.
VNS devices have been approved by the U.S. Food and Drug Administration in the United States since 1997 as ancillary treatment for patients with medically refractory epilepsy (1). As of January 2016, there are 133,000 known implanted VNS in patients (2). The exact mechanism of how the VNS works is not truly understood. The device is implanted in the left pectoral site, and it provides high-frequency electrical stimulation to the left vagus nerve. The right vagus nerve has a greater effect on the sinoatrial node, whereas the left vagus nerve has a greater effect on the AV node (3). Common side effects of the VNS are shortness of breath, hoarse voice, pain, nausea, and headaches. It is believed that the effect of excessive vagal nerve stimulation, specifically to the afferent fibers, activates multiple systems and pathways within the brain that prevent seizures, while efferent activation of the vagus nerve by VNS is extremely uncommon, with only a few case reports (4,5).
The current case presents a rare, potentially life-threatening side effect of VNS on the cardiac conduction system involving the AV nodes late after VNS implantation. The treatment of choice in this situation is to either decrease the current output or stop the VNS altogether; however, this approach is fraught with the danger of the reoccurrence of seizures, which was evident in our patient. Hence, the choice of permanent pacemaker was helpful in alleviating both the cardiac and neurological symptoms with concomitant use of VNS and backup pacing.
The patient has been followed up in the electrophysiology clinic for 6 years since the implantation of the pacemaker. The patient is now 39 years of age and has had no further seizures or syncopal episodes.
Cardiac dysrhythmias are rare secondary to VNS placement for control of seizures. In these patients, both the neurologist and electrophysiologist must work closely together to choose a treatment plan that is most beneficial to the patient. An attempt should be made to decrease the frequency or discontinue the VNS if possible.
The authors are grateful to Jennifer Pfaff and Susan Nord of Aurora Cardiovascular and Thoracic Services for editorial preparation of the manuscript and Brian Miller and Brian Schurrer of Advocate Aurora Research for assistance with the figures.
The authors have reported that they have no relationships relevant to the contents of this paper to disclose.
The authors attest they are in compliance with human studies committees and animal welfare regulations of the authors’ institutions and Food and Drug Administration guidelines, including patient consent where appropriate. For more information, visit the JACC: Case Reports author instructions page.
- Abbreviations and Acronyms
- vagal nerve stimulator
- Received October 10, 2019.
- Revision received January 23, 2020.
- Accepted February 19, 2020.
- 2020 The Authors
- Roberts C.,
- Bullis C.
- Panebianco M.,
- Rigby A.,
- Weston J.,
- Marson A.G.
- Tomova G.S.,
- Do D.H.,
- Krokhaleva Y.,
- Honda H.,
- Buch E.,
- Boyle N.G.
- Ratajczak T.,
- Blank R.,
- Parikh A.,
- Wase A.